[Skip to Content]
[Skip to Content Landing]
Article
September 3, 1955

AURICULAR FIBRILLATION FOLLOWING PROLONGED USE OF THYROID EXTRACT

JAMA. 1955;159(1):25-26. doi:10.1001/jama.1955.02960180027006a
Abstract

Thyroid is administered in large quantities, in most instances unnecessarily, to patients all over the world. The extent to which the empirical use of such medication may be carried is shown in a recent article on the treatment of subdeltoid bursitis in which the author states, "The internist should review the patient generally and possibly prescribe thyroid or other hormones which in some instances appear to be effective." In most cases no great harm results from such medication. Among the harmful effects that may result, particularly after prolonged administration of large doses, auricular fibrillation is most uncommon. The following case is therefore presented.

REPORT OF A CASE

A 53-year-old female was referred for cardiac survey on Nov. 3, 1952. Her occupation required that she walk about most of the day. She stated that she had had intermittent, mild swelling of the ankles toward the end of the day for the

First Page Preview View Large
First page PDF preview
First page PDF preview
×